Tennessee, 2003

Winter Storm in Tennessee, January 16, 2003

January 16, 2003 · NWS MRX · 40 events in 40 counties and zones

A storm system moved from the southern plains across the Tennessee Valley of Alabama into the southern Appalachians bringing snowfall amounts ranging from 2 to 8 inches across eastern Tennessee. The higher accumulations were concentrated across extreme northeast sections of the state.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A storm system moved from the southern plains across the Tennessee Valley of Alabama into the southern Appalachians bringing snowfall amounts ranging from 2 to 8 inches across eastern Tennessee. The higher accumulations were concentrated across extreme northeast sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 16, 10:00 AM EST, 3 hours earlier.

Area forecast discussion, Jan 16, 10:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EST THU JAN 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*******************************************************************
LATE MORNING FORECAST DISCUSSION(UPDATE)
1000 AM EST THU JAN 16 2003

UPDATED TO ADD THE MIX BAG OF PRECIP DOWN IN THE SOUTHEASTERN
TENNESSEE ZONES...RAIN...FREEZING RAIN AND SNOW WILL ALL BE POSSIBLE
FOR THE FIRST PERIOD...ALSO TO CLEAN UP SOME WORDING.

PRECIP IS MOVING QUICKLY INTO WESTERN TENNESSEE WITH THE LOW
SLIGHTLY FURTHER NORTH THAN PREVIOUS RUNS...AS THE LOW REDEVELOPS TO
THE SOUTH IN GA/SC LATE THURSDAY NIGHT INTO FRIDAY MORNING. 850MB
TEMPS NEAR 0C IN THE SE TN ZONES..AND SOME WAA DURING THE DAY MAY
ALLOW FOR MIXED WINTER PRECIP. COLD AIR IN PLACE OVER THE ENTIRE
REGION WILL ALLOW ALL OTHER AREAS TO RECEIVE ALL SNOW. WILL WAIT FOR
THE FULL SET OF NEW MODEL RUNS TO MAKE FINAL DECISION ON TOTAL
ACCUMULATIONS FOR AFTERNOON PACKAGE.

.MRX...
NC...HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES
NCZ060>061.

HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES
TNZ012>015...TNZ018...TNZ016>017...TNZ035...TNZ036>040...
TNZ042...TNZ043>TNZ047...TNZ067>074...TNZ086>087...TNZ102.

WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES
TNZ081>085...TNZ098>101.

VA...HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES
VAZ001>002...VAZ005...VAZ006...VAZ008.

BS
********************************************************************
MORNING FORECAST DISCUSSION
330 AM EST THU JAN 16 2003

THE BIG STORY TODAY CONTINUES TO BE THE WINTER STORM MOVING THROUGH
THIS AFTERNOON AND TONIGHT.  SURFACE LOW OVER TEXAS WILL MOVE JUST
SOUTH OF THE AREA.  ETA HAS FINALLY COME IN LINE WITH THE AVN...AND
HAVE LEANED HEAVILY ON GFS FOR GUIDANCE.  SNOWFALL AMOUNTS LOOK TO
BE GENERALLY 3 TO 5 INCHES IN THE VALLEY WITH 4 TO 8 INCHES IN THE
HIGHER ELEVATIONS.  PRECIP MAY BEGIN AS RAIN IN THE SOUTHERN VALLEY
BUT QUICKLY CHANGE OVER TO SNOW.  WILL BE ISSUING A WARNING FOR
ENTIRE FORECAST AREA WITH SOUTHERN VALLEY WORDED AS WINTER STORM
WARNING VS HEAVY SNOW AS THERE MAY BE A SHORT PERIOD OF WINTRY MIX
BEFORE THE TOTAL CHANGE OVER.  WINTER WEATHER WILL BEGIN SHORTLY
AFTER NOON IN SOUTHEAST AND SPREAD QUICKLY ACROSS THE AREA.  HAVE
TIMED THE BEGINNING OF THE WARNING FOR MID AFTERNOON.

DIDNT CHANGE ANYTHING IN THE EXTENDED AND WITH THE NEXT WINTER
SESSION SATURDAY.

FOR COORDINATION PURPOSES ONLY...
CHA   40  24  32  15 /  90  90  20  10
TYS   37  23  29  13 /  90  90  20  10
TRI   32  20  25  10 /  90  90  40  20
OQT   37  23  27  13 /  90  90  20  10

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EST WED JAN 15 2003

OUR WINTER WEATHER EVENT SEEMS TO BE ON TRACK THIS EVENING...WITH
18Z MODEL RUNS GENERALLY CONSISTENT WITH 12Z RUNS.  THE 18Z MESO ETA
MODEL DID SHOW ONE FEATURE THAT MIGHT HINDER SIGNIFICANT SNOWFALL
FOR THE NRN PARTS OF THE TN VALLEY...THAT BEING SOME DOWNSLOPING
FROM SOUTHERLY WINDS FROM 925-850 MBS FROM THURSDAY AFTN INTO EARLY
EVENING.  OTHERWISE...THE SURFACE LOW HAD BEEN CENTERED OVER THE
TEXAS PANHANDLE THIS EVENING...BUT NOW DEVELOPING A BIT FURTHER
SOUTHEAST BETWEEN CHILDRESS (CDS) AND LUBBOCK (LBB).

THINKING FOR NOW IS THAT WE SHOULD HOLD OFF ON UPGRADING THE WINTER
STORM WATCH AND LET MIDNIGHT SHIFT VIEW THE FULL COMPLIMENT OF 00Z
MODEL RUNS.  THIS SHOULD HELP WITH THE DECISION ON WHICH AREAS WILL
GET A WINTER STORM WARNING OR JUST A SNOW ADVISORY...AS ACTUAL
SURFACE AND 850 MB LOW PLACEMENT/TRACK BECOME A LITTLE MORE
CERTAIN.  THIS POTENTIAL WINTER STORM HAS BEEN OUTLOOKED WELL IN
ADVANCE...AND THE PRECIPITATION MAY NOT GET GOING UNTIL VERY LATE
THURSDAY AFTERNOON.  I WILL FRESHEN UP THE WINTER STORM WATCH (WSW)
SHORTLY.

OTHERWISE...SATELLITE PICS SHOW SOME THICKENING MID AND HIGH
CLOUDINESS BUT PARTLY TO MOSTLY CLOUDY SKIES LOOKS FINE FOR
OVERNIGHT.  WILL CHECK MIN TEMP FORECAST AND WINDS...BUT I DONT
PLAN ON AN UPDATE FOR NOW.

.MRX...
NC...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR ZONES
NCZ060>061.

TN...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR
ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR
ZONES VAZ001>002...VAZ005>006...VAZ008.

TG

********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EST WED JAN 15 2003

CURRENT SATELLITE IMAGERY SHOW THE APPROACHING SYSTEM OVER THE
PLAINS STATES THAT WILL MAKE THIS FORECAST PACKAGE VERY INTERESTING.
TONIGHT AND TOMORROW MORNING WILL BE VERY QUITE AS THE SYSTEM BRINGS
HIGH AND MID LEVEL CLOUDS TO THE AREA. THURSDAY EVENING THE SYSTEM
WILL MOVE SOUTH OF THE FA THROUGH NORTHERN MS AND AL INTO GA BY
FRIDAY MORNING. SIGNIFICANT SNOWFALL SHOULD OCCUR OVER THE ENTIRE
FA...WITH HEAVIER AMOUNTS IN THE MTNS.

ALL THE MODELS ARE IN NEAR AGREEMENT WITH ONLY SLIGHT DIFFERENCES IN
THE TRACK AND INTENSITY OF SNOW. PLENTY OF MOISTURE IS AVAILABLE AND
PW VALUES ARE MODERATE TO HIGH FOR THE SEASON. COLD AIR IS IN PLACE
AS THE TEMPS TONIGHT WILL FALL TO OR BELOW 20 FOR MOST OF THE AREA.
SLIGHT POSSIBILITY OF MIX IN THE CHA AREA TO START THURS EVEN...ALL
SNOW EVERYWHERE ELSE. MODELS SHOW 3-7 INCHES ACROSS THE VALLEY AND
PLATEAU...WILL BE INTERESTING TO SEE IF SOME SHADOWING EFFECT WILL
OCCUR OVER NE TN AS THE PREVAILING WINDS WILL BE FROM THE SOUTH AND
SOUTHEAST AS THE SYSTEM MOVES ACROSS THE AREA. WATCHES WILL CONTINUE
WITH SOME CHANGES TO BE ISSUED THIS AFTERNOON.

FCSTID =    1
CHA   23  40  24  32 /  10  90  90  20
TYS   19  36  22  27 /  10  90  90  20
TRI   16  33  20  26 /  10  90  90  40
OQT   18  35  22  27 /  10  90  90  20

BS
********************************************************************
Hazardous weather outlook, Jan 16, 7:15 AM EST, 5 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 AM EST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY...

LOW PRESSURE OVER ARKANSAS THIS MORNING WILL MOVE EAST ALONG THE
SOUTHERN TENNESSEE BORDER DURING THE DAY TODAY AND WILL BE
POSITIONED OVER NORTHEAST GEORGIA BY EARLY THIS EVENING. THIS SYSTEM
WILL BRING SOME SIGNIFICANT SNOW TO THE SOUTHERN APPALACHIANS.
SNOWFALL AMOUNTS WILL GENERALLY RANGE FROM 3 TO 5 INCHES IN THE
VALLEY AREAS WITH 4 TO 8 INCHES IN THE HIGHER ELEVATIONS.  SNOWS
WILL BEGIN TO FALL THIS AFTERNOON AND CONTINUE INTO TONIGHT...THEN
TAPER OFF TO FLURRIES BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FAST MOVING CLIPPER SYSTEM WILL BRING A CHANCE OF SNOW SHOWERS TO
THE REGION SATURDAY NIGHT INTO SUNDAY AND YET ANOTHER WILL AFFECT
THE AREA MONDAY NIGHT INTO TUESDAY. EACH OF THESE SYSTEMS WILL
PRIMARILY IMPACT THE HIGHER ELEVATIONS WITH THE POSSIBILITY OF SOME
SNOWFALL ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Winter Storm, Bledsoe

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Bledsoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Winter Storm, Blount/Smoky Mountains

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Winter Storm, Bradley

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Bradley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Winter Storm, Claiborne

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Claiborne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Winter Storm, Cocke/Smoky Mountains

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
East Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Winter Storm, Grainger

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Grainger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.276, -83.510 (the zone’s center; the record gives no point)

Winter Storm, Hamblen

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Hamblen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Winter Storm, Hawkins

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Hawkins forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Winter Storm, Loudon

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Loudon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.129, -85.622 (the zone’s center; the record gives no point)

Winter Storm, McMinn

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
McMinn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Winter Storm, Meigs

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Meigs forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Winter Storm, North Sevier

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
North Sevier forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Winter Storm, Northwest Blount

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Northwest Blount forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Winter Storm, Northwest Carter

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Northwest Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Winter Storm, Northwest Cocke

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Northwest Cocke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Winter Storm, Northwest Greene

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Northwest Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Winter Storm, Northwest Monroe

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Northwest Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Winter Storm, Rhea

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Rhea forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Winter Storm, Roane

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Roane forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

Winter Storm, Sequatchie

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Sequatchie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Winter Storm, Sevier/Smoky Mountains

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Winter Storm, Southeast Carter

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Southeast Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Winter Storm, Southeast Greene

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Southeast Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Winter Storm, Southeast Monroe

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Southeast Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Winter Storm, Unicoi

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Unicoi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
January 16, 1:00 PM EST to 11:00 PM EST
Where
West Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338783, 5338784, 5338785, 5338786, 5338787, 5338788, 5338789, 5338790, 5338791, 5338792, 5338793, 5338794, 5338795, 5338796, 5338797, 5338798, 5338799, 5338800, 5338801, 5339266, 5339267, 5339268, 5339269, 5339270, 5339271, 5339272, 5339273, 5339274, 5339275, 5339276, 5339277, 5339278, 5339279, 5339280, 5339281, 5339282, 5339283, 5339284, 5339285, 5339286.